Question Of The Day #41

question of the day

Which of the following is the most appropriate next step in management for this patient?

This patient presents to the Emergency Department with altered mental status. This presenting symptom can be due to a large variety of etiologies, including hypoglycemia, sepsis, toxic ingestions, electrolyte abnormalities, stroke, and more. The management and evaluation of a patient with altered mental status depend on the primary assessment of the patient (“ABCs,” or Airway, Breathing, Circulation) to identify any acute life-threatening conditions that need to be managed emergently, the history, and the physical examination. One mnemonic that may help in remembering the many causes of altered mental status is “AEIOUTIPS.” The infographic below outlines this mnemonic.

ALTERED MENTAL STATUS

This patient is awake and moving all extremities, but with obvious confusion and dysarthria. Ordering a CT scan of the head without contrast (Choice A) may be helpful in this patient to evaluate for intracerebral hemorrhage, stroke, or a brain mass. However, the question stem indicates that this patient has a low glucose level. Glucose is considered low at levels below 70mg/dL (3.9 mmol/L); however, the absence of any symptoms can be reassuring. Glucose levels that are more severely low (less than 40mg/dL (2.2 mmol/L)) are more concerning than levels that are only moderately low (less than 70mg/dL (3.9mmol/L)). All patients with altered mental status should have a point of care glucose test. Both hypoglycemia and severe hyperglycemia can cause altered mental status. Hypoglycemia, if left untreated, can cause permanent brain damage. For this reason, the prompt identification of low blood glucose is critical so it can be treated rapidly.

Administration of IV hypertonic 3% NaCl (Choice B) would be helpful in a patient with severe hyponatremia with altered mental status or seizure. However, the question stem provides a cause for the patient’s symptoms (low glucose). IV potassium chloride (Choice D) would be helpful in the case of hyperkalemia to stabilize the cardiac membrane. Severe hyperkalemia can cause weakness and arrythmias, but does not cause dysarthria. This patient is at higher risk for hyperkalemia as he is a hemodialysis patient, but no evidence is given that he has hyperkalemia (i.e., peaked T waves on EKG or widened QRS interval). Again, a low glucose level is given in the question stem, which should be treated first.

IV dextrose (Choice C) is the best next step in management for this patient’s hypoglycemia. This patient has had poor oral intake and has end-stage renal disease. Insulin is excreted by the kidneys, so patients with end-stage renal disease are more prone to insulin “buildup” and hypoglycemia. In addition to administering IV dextrose (i.e., D50 bolus), providing food with complex carbohydrates is important to prevent recurring hypoglycemic episodes. If the patient continues to have persistent hypoglycemia despite an IV dextrose bolus and food, a continuous IV dextrose infusion (i.e., D10W at 100cc/hour) and admission for further evaluation should be considered. Correct Answer: C

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #41," in International Emergency Medicine Education Project, May 28, 2021, https://iem-student.org/2021/05/28/question-of-the-day-41/, date accessed: June 20, 2021

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.